Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Atlanta, GA

April 8, 20205 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 8, 2020, 5:02 PM EDT for 5 counties in Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 5:02 PM EDT (21:02 UTC)
Expired
Apr 8, 2020, 5:45 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:16 PM EDTTSTM WND DMG4 Nne Waverly Hall, GATREE REPORTED DOWN NEAR THE INTERSECTION OF ALABAMA RD AND GEORGIA HWY 85.
Apr 8, 5:20 PM EDTHAIL 0.75Ellerslie, GATHREE QUARTER INCH HAIL WAS REPORTED IN THE ELLERSLIE PLACE SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS52 KFFC 082102
SVRFFC
GAC053-145-197-215-263-082145-
/O.NEW.KFFC.SV.W.0056.200408T2102Z-200408T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
502 PM EDT Wed Apr 8 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in west central Georgia...
  Northern Muscogee County in west central Georgia...
  Northeastern Chattahoochee County in west central Georgia...
  Southwestern Talbot County in west central Georgia...
  Southeastern Harris County in west central Georgia...

* Until 545 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located over Mulberry
  Grove, or 8 miles southwest of Hamilton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Talbotton, Waverly Hall, Geneva, Upatoi, Ellerslie, Flat
  Rock, Juniper, Cataula, Baughville, Olive Branch, Box Springs,
  Midland, Fortson and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3257 8505 3267 8505 3279 8493 3274 8451
      3259 8449 3247 8460
TIME...MOT...LOC 2102Z 279DEG 25KT 3266 8495 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
352 
WWUS52 KFFC 082125
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Wed Apr 8 2020

GAC053-145-197-215-263-082145-
/O.CON.KFFC.SV.W.0056.000000T0000Z-200408T2145Z/
Marion GA-Muscogee GA-Chattahoochee GA-Talbot GA-Harris GA-
525 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN MARION...NORTHEASTERN MUSCOGEE...NORTHEASTERN
CHATTAHOOCHEE...SOUTHWESTERN TALBOT AND SOUTHEASTERN HARRIS
COUNTIES...

At 525 PM EDT, a severe thunderstorm was located over Upatoi, or 14
miles southeast of Hamilton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Talbotton, Waverly Hall, Geneva, Upatoi, Ellerslie, Flat Rock, Box
Springs, Midland, Juniper, Baughville and Olive Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 8487 3267 8486 3277 8474 3274 8451
      3259 8449 3247 8460
TIME...MOT...LOC 2125Z 285DEG 26KT 3258 8476 

HAIL...1.00IN
WIND...60MPH
 
$$
797 
WWUS52 KFFC 082143
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Wed Apr 8 2020

GAC053-145-197-215-263-082153-
/O.EXP.KFFC.SV.W.0056.000000T0000Z-200408T2145Z/
Marion GA-Muscogee GA-Chattahoochee GA-Talbot GA-Harris GA-
543 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION...
NORTHEASTERN MUSCOGEE...NORTHEASTERN CHATTAHOOCHEE...SOUTHWESTERN
TALBOT AND SOUTHEASTERN HARRIS COUNTIES WILL EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3253 8487 3267 8486 3277 8474 3274 8451
      3259 8449 3247 8460
TIME...MOT...LOC 2143Z 279DEG 25KT 3258 8478 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:21 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 8, 3:21 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT Wed Apr 8 2020

.SHORT TERM /Tonight through Thursday Night/...

Active and pretty complex fcst on tap for the rest of today through
tonight and into Thursday morning as what looks to be two rounds of
strong to severe storms. The first of which is mainly influenced by
a weak upper wave interacting with a moderately unstable airmass
(many areas across the southern half of the CWA even with dewpoints
currently in the mid to upper 60s and SBCAPE ranging from 2000-2500
J/kg). Any breaks in the stratocu could rapidly destabilize. CAMs
are in general consensus of the first area of stronger convection
initiating after 20z just south/west of the Atlanta Metro and then
advecting southward through central GA before exiting by 03z this
evening. Thermal profiles indicating some steep low/mid level lapse
rates along with decent deep layer bulk shear so main threats with
stronger storms look to be damaging wind and large hail. Cannot rule
out a brief tornado.

The second round looks to be overnight with a more amplified upper
shortwave and attendant sfc cold front bringing a ling of strong to
severe storms quickly into the northern CWA after 06z, then making
it into central GA by 10/11z as it weakens being quickly separated
from the upper forcing/moisture. Given some stronger low level
helicity along with continued strong deep layer shear, the main
threats with this round will be damaging winds and possible brief
tornadoes.

As if this isn't enough going on, the enhanced NW gradient winds
behind the front look to reach Wind Advisory criteria Thursday so
have issued one accordingly across the northern majority of the CWA
from 12z Thursday to 00z Friday.

Baker

&&

.LONG TERM /Friday through Wednesday/...

No significant changes have been to the long term. Models have come
more in line overall...but still struggle some with the late weekend
short wave. The long term begins dry on Friday. If drying takes
place as forecast...relative humidity values could drop into the mid
20s Friday afternoon. Depending on fuels and timing...this could be
a potential Fire Danger Day. The next significant short wave will be
tracking across the southwest states late Saturday into
Sunday...then moving northeast over the OH Valley on Monday.  This
looks like a stronger system as we return to a moist southwest flow
ahead of it. With increasing shear...instability...and high dew
points...Severe thunderstorms are a possibility late Saturday night
into Sunday night. QPF totals for the Saturday night through Monday
period could be two to three inches over much of the area...locally
higher. GFS and ECMWF push this short wave east of us during the day
Monday. Afterward it looks like another weaker short wave will
affect us for Tuesday and Wednesday. Low pops have been continued
into Wednesday.

41

&&

.AVIATION...
18Z UPDATE...

Current lingering high end MVFR stratocu deck lingering across
most sites, which could have some slight improvement this
afternoon. Scattered showers and possible strong to severe TS
this afternoon - greatest TS chance for southern sites but enough
of a chance farther north to include tempo for KATL and nearby
sites as well (in 20-24z time frame). Expecting return of MVFR
cigs overnight (possible IFR) along with a second round of
potential strong to severe storms coming in as a line from the
north. Best estimate is 09-11z for northern sites then weakening
as is quickly pushes across southern sites from 10-12z. Winds
mainly west near 10 kts (some slight decreases overnight) then
shifting NW 12-18 kts gusting 20-27 kts for Thursday behind front.

//ATL CONFIDENCE...18Z UPDATE...
Medium on overall shower/storm coverage/timing.
Medium on morning cig trends.
High on all else.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  79  48  65 /  60  10   5   5
Atlanta         64  75  48  62 /  60  10   5   0
Blairsville     57  65  38  55 /  60  10   5   0
Cartersville    62  73  44  61 /  60  10   5   0
Columbus        67  82  54  69 /  60  30  10   5
Gainesville     63  73  46  61 /  60  10   5   0
Macon           65  83  52  68 /  60  30  10   5
Rome            62  72  44  61 /  60  10   5   0
Peachtree City  64  78  48  64 /  60  20  10   5
Vidalia         68  86  56  71 /  60  30  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM EDT Thursday for the following
zones: Baldwin...Banks...Barrow...Bartow...Butts...Carroll...
Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Glascock...Gordon...Greene...
Gwinnett...Hall...Hancock...Haralson...Heard...Henry...Jackson...
Jasper...Jefferson...Jones...Lumpkin...Madison...Morgan...
Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Polk...Putnam...Rockdale...South Fulton...
Spalding...Taliaferro...Towns...Union...Walker...Walton...
Warren...Washington...White...Whitfield...Wilkes...Wilkinson.

&&

SHORT TERM...Baker
LONG TERM....41
AVIATION...Baker
Hazardous weather outlook, Apr 8, 12:03 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1203 PM EDT Wed Apr 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1203 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Slight Risk for Severe Thunderstorms will be possible for two
rounds of thunderstorms this afternoon and overnight.

This afternoon scattered thunderstorms are expected with the
greatest coverage in the southwestern forecast area. With
sufficient instability and wind shear, damaging wind gusts and
large hail may be possible. Tornadoes are not likely, but if
storms become organized an isolated tornado cannot be ruled out.

Overnight tonight in the early morning hours, a line of storms
will be possible moving into northern Georgia after 3 AM. This
line will have the potential to produce strong straight-line winds
and a weak and short-lived tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Early Thursday will see a decaying line of storms in northern
Georgia with a diminishing threat for strong straight-line winds
and a weak, spin-up tornado or two. The threat for any severe
weather is expected to end by mid-morning.

A stronger storm system is expected across the forecast area on
Sunday and Sunday night. Severe thunderstorms may be possible with
this system, as well as a risk of flash flooding with two to three
and a half inches of rain forecast over a thirty-six hour period,
and locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 8, 3:30 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Apr 8 2020

GAZ104-082000-
Sumter GA-
330 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 400
PM EDT...

At 329 PM EDT...a strong thunderstorm was over Croxton Crossroads, or
9 miles southwest of Americus...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Plains, Leslie, De Soto, Desoto, Cobb, Sumter, Maddox and Croxton
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3196 8444 3198 8444 3203 8439 3196 8393
      3193 8392 3191 8392 3192 8434 3187 8434
TIME...MOT...LOC 1929Z 283DEG 31KT 3195 8430

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 8, 3:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
352 PM EDT Wed Apr 8 2020

GAZ106-108-082015-
Crisp GA-Wilcox GA-
352 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRISP AND SOUTHWESTERN
WILCOX COUNTIES UNTIL 415 PM EDT...

At 352 PM EDT...a strong thunderstorm was over Raines, or near
Cordele...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cordele, Arabi, Fort Early, Wenona, Raines and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8393 3188 8393 3192 8392
      3194 8393 3195 8387 3192 8354 3185 8357
      3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1952Z 281DEG 30KT 3190 8387

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 8, 4:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed Apr 8 2020

GAZ106-082045-
Crisp GA-
417 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRISP COUNTY UNTIL 445
PM EDT...

At 417 PM EDT...a strong thunderstorm was near Arabi, or 8 miles
south of Cordele...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Arabi and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8382 3181 8383 3183 8384 3182 8385
      3184 8386 3184 8389 3190 8386 3186 8361
      3181 8361 3180 8380
TIME...MOT...LOC 2017Z 289DEG 18KT 3184 8380

WIND...40MPH
Special weather statement, Apr 8, 4:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT Wed Apr 8 2020

GAZ078-089-082130-
Harris GA-Muscogee GA-
456 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRIS AND NORTHERN
MUSCOGEE COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT...a strong thunderstorm was over Mountain Hill, or 9
miles northeast of Smiths...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Hamilton, Waverly Hall, Upatoi, Goat Rock Lake, Ellerslie, Flat Rock,
Midland, Mountain Hill, Cataula, Fortson and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3272 8507 3279 8498 3274 8469 3272 8468
      3272 8469 3269 8470 3269 8469 3252 8469
      3251 8472 3249 8473 3257 8506 3258 8507
      3262 8509 3263 8508 3264 8510
TIME...MOT...LOC 2056Z 280DEG 25KT 3267 8501

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:29 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Butts, Carroll and 54 more29 hr
Apr 8, 3:30 PM EDTSpecial Weather StatementFFCSumter30 min
Apr 8, 3:52 PM EDTSpecial Weather StatementFFCCrisp23 min
Apr 8, 4:17 PM EDTSpecial Weather StatementFFCCrisp28 min
Apr 8, 4:56 PM EDTSpecial Weather StatementFFCHarris34 min
Apr 8, 5:36 PM EDTSpecial Weather StatementFFCMarion, Muscogee, Talbot, Taylor24 min
Apr 8, 5:57 PM EDTSpecial Weather StatementFFCPike33 min
Apr 8, 5:58 PM EDTSpecial Weather StatementFFCCrawford47 min
Apr 8, 6:00 PM EDTSpecial Weather StatementFFCMacon45 min
Apr 8, 6:15 PM EDTSpecial Weather StatementFFCChattahoochee, Stewart45 min
Apr 8, 6:15 PM EDTSevere Thunderstorm WarningFFCMacon, Marion, Schley, Taylor45 min
Apr 8, 6:31 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Stewart, Webster44 min
Apr 8, 6:42 PM EDTSpecial Weather StatementFFCBleckley, Laurens33 min
Apr 8, 6:47 PM EDTSpecial Weather StatementFFCDooly28 min
Apr 8, 6:55 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski50 min
Apr 8, 7:10 PM EDTSpecial Weather StatementFFCSchley, Sumter, Webster35 min
Apr 8, 7:27 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Pulaski, Telfair, Wheeler, Wilcox48 min
Apr 8, 7:48 PM EDTSpecial Weather StatementFFCMontgomery, Toombs, Wheeler42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.